Hail, Mercer
- When
- May 12, 4:15 PM CST to 4:17 PM CST
- Where
- Mercer County, 1.87 mi W of Hazen
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 47.300, -101.670
Thunderstorms developed as a warm front lifted into central North Dakota and the James River Valley, where very strong deep layer shear and elevated instability were noted. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed as a warm front lifted into central North Dakota and the James River Valley, where very strong deep layer shear and elevated instability were noted. A few storms became severe. The largest hail reported was ping pong ball size over McLean County. The strongest wind gust reported was estimated at 80 mph, which caused tree and roof damage in Foster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 12, 2:01 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 301 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday) Issued at 224 PM CDT Thu May 12 2022 Current surface analysis places low lifting through south central South Dakota, with warm front stretching to the east. Upper level analysis places negatively tilted trough over the western CONUS, with the base attempting to close off over Colorado. Strong south to southwesterly flow remains over our area. Over our neck of the woods, showers with a few embedded thunderstorms have been on the increase over the past few hours in response to the approaching systems. With plenty of low level moisture in place, a lingering area of fog has developed over southwest North Dakota. With all that said, the main show lies ahead. For the rest of this afternoon into tonight, low and warm front continue their northerly lift. Robust convection is expected to develop over north central into eastern South Dakota, possibly into far south central and southeast North Dakota late this afternoon into the early evening. This area has continued to show very strong deep layer shear (well in excess of 50 kts), elevated low level shear, and strong instability in excess of 2.5 kJ/kg. As mentioned for the past few days, all sorts of severe weather remain in play (large hail, wind, a few tornadoes). As for the heavy rain threat, the storms may have heavy rainfall rates, but the good news is that the storms should be quick moving, and not loitering over an area too long. For our area, focus for the greatest chances for severe weather remain over the southern James River Valley, with lesser chances over south central North Dakota into the upper James River Valley. As we go through the evening into the overnight, winds will be on the increase as the low gradually lifts north the area and deepens, starting to stack up with the upper features. Tight pressure gradient develops with winds becoming strong, starting in the southwest and spreading northeast overnight. Feeling quite confident in strong winds over the southwest, and marginally confident elsewhere. Therefore, have issued a warning southwest, watch elsewhere. On Friday, winds continue through they day, tapering off on the evening. With the cyclonic flow in places, expect a few showers to develop, which will taper off in the evening/overnight. .LONG TERM...(Saturday through Thursday) Issued at 224 PM CDT Thu May 12 2022 Quiet weather though occasionally windy expected through the weekend into the beginning of the work week. Active weather pattern shows up towards mid-week bringing returning rain shower chances. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 224 PM CDT Thu May 12 2022 Widespread showers and thunderstorms expected through this evening into Friday morning. Some of these storms are expected to be severe late this afternoon and evening, mainly over the James River Valley affecting KJMS. Plenty of low level moisture in places will result in widespread IFR and localized LIFR conditions, especially over southwest North Dakota where some fog has developed. Ceilings may improve some Friday morning, but strong westerly winds are expected, which should start developing Thursday night. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Watch from midnight CDT /11 PM MDT/ tonight through Friday evening for NDZ001-002-009-010-017>023-025-031>037-042- 045>048-050-051. High Wind Watch from Friday morning through Friday evening for NDZ003>005-011>013. High Wind Warning from 8 PM this evening to 7 PM MDT Friday for NDZ040-041-043-044. && SHORT TERM...JJS LONG TERM...JJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 223 PM CDT Thu May 12 2022 NDZ001-002-009-010-017>022-031>034-042-045-131930- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Grant-Sioux- 223 PM CDT Thu May 12 2022 /123 PM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Widespread rain showers with embedded thunderstorms are expected this afternoon and tonight. A stronger thunderstorm with small hail is possible, but widespread severe weather is not expected. A high wind watch in in effect late tonight through Friday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind watch in in effect through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-035>037-046-047-131930- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- 223 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible late this afternoon into this evening. The main threats from any severe storm will be half- dollar size hail and 60 mph wind gusts. A high wind watch in in effect late tonight through Friday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind watch in in effect through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. Please call 1-800-247-0212 with any severe weather reports. NDZ048-050-051-131930- La Moure-McIntosh-Dickey- 223 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible late this afternoon into this evening. Hail up to tennis ball size in diameter, damaging winds to 70 mph, and a tornado or two will be possible. A high wind watch in in effect late tonight through Friday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind watch in in effect late tonight through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. Please call 1-800-247-0212 with any severe weather reports. NDZ040-041-043-044-131930- Slope-Hettinger-Bowman-Adams- 123 PM MDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Widespread rain showers with embedded thunderstorms are expected this afternoon and tonight. A stronger thunderstorm with small hail is possible, but widespread severe weather is not expected. A high wind warning is in effect tonight through Friday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind warning is in effect through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-131930- Renville-Bottineau-Rolette-Ward-McHenry-Pierce- 223 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight Widespread rain showers with embedded thunderstorms are expected this afternoon and tonight. A stronger thunderstorm with small hail is possible, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high wind watch in in effect Friday through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
246 PM MDT Thu May 12 2022
NDZ031-040-122115-
Golden Valley ND-Slope ND-
246 PM MDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GOLDEN
VALLEY AND WESTERN SLOPE COUNTIES THROUGH 315 PM MDT...
At 245 PM MDT, a strong thunderstorm was located 14 miles northeast
of Marmarth, or 21 miles west of Amidon, moving north at 35 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Golden
Valley and western Slope Counties, including the following
locations... Three V Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4635 10360 4632 10383 4662 10401 4669 10365
TIME...MOT...LOC 2045Z 165DEG 29KT 4648 10377
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
249 PM MDT Thu May 12 2022
NDZ018-033-122115-
Stark ND-Dunn ND-
249 PM MDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN
AND NORTHEASTERN STARK COUNTIES THROUGH 315 PM MDT...
At 249 PM MDT, a strong thunderstorm was located 7 miles west of
Marshall, or 20 miles southeast of Killdeer, moving north at 45 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halliday and Dunn Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4692 10231 4696 10272 4743 10283 4748 10221
TIME...MOT...LOC 2049Z 177DEG 40KT 4714 10249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
253 PM MDT Thu May 12 2022
NDZ040-043-122130-
Slope ND-Bowman ND-
253 PM MDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN BOWMAN AND
SOUTH CENTRAL SLOPE COUNTIES THROUGH 330 PM MDT...
At 252 PM MDT, a strong thunderstorm was located near Mud Buttes, or
16 miles southwest of Bowman, moving north at 40 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rhame.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4595 10361 4594 10373 4627 10394 4634 10358
4596 10351 4594 10360
TIME...MOT...LOC 2052Z 166DEG 33KT 4605 10368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
428 PM CDT Thu May 12 2022
NDZ018-019-021-122200-
Mercer ND-McLean ND-Dunn ND-
428 PM CDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN,
NORTHWESTERN MCLEAN AND NORTHWESTERN MERCER COUNTIES THROUGH 500 PM
CDT/400 PM MDT/...
At 427 PM CDT/327 PM MDT/, a strong thunderstorm was located 8 miles
south of Indian Hills Recreation Area, or 23 miles northwest of
Beulah, moving northeast at 55 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indian Hills Recreation Area around 435 PM CDT.
Other locations in the path of this storm include Roseglen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Sakakawea, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4785 10234 4785 10222 4776 10180 4725 10223
4736 10253
TIME...MOT...LOC 2127Z 202DEG 47KT 4749 10214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
454 PM CDT Thu May 12 2022
NDZ010-011-018-021-122230-
Mountrail ND-Ward ND-McLean ND-Dunn ND-
454 PM CDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL WARD,
NORTHEASTERN DUNN, NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL
COUNTIES THROUGH 530 PM CDT...
At 453 PM CDT, a strong thunderstorm was located 6 miles northwest of
Roseglen, or 26 miles northwest of Garrison, moving north at 60 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Plaza, Makoti and Ryder around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4755 10196 4772 10240 4827 10202 4806 10146
TIME...MOT...LOC 2153Z 202DEG 51KT 4782 10192
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SMITHSpecial Weather Statement
National Weather Service Bismarck ND
503 PM CDT Thu May 12 2022
NDZ019>021-122230-
Oliver ND-Mercer ND-McLean ND-
503 PM CDT Thu May 12 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MCLEAN,
NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES THROUGH 530 PM CDT...
At 502 PM CDT, a strong thunderstorm was located 5 miles south of
Beulah, moving north at 40 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazen around 515 PM CDT.
Other locations in the path of this storm include Hazen Bay
Recreation Area and Beulah Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4718 10215 4726 10214 4761 10185 4751 10140
4708 10164
TIME...MOT...LOC 2202Z 194DEG 35KT 4719 10174
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ANGLINThe Bismarck radar (KBIS), 91 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were uprooted, and a roof was blown off a structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022855, 1022856, 1022857, 1022858, 1022859.